Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 28, NWS Norman, OK

June 19, 1998Garfield County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 19, 1998, 7:51 PM CDT for Garfield County, Oklahoma. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 19, 1998, 7:51 PM CDT (00:51 UTC)
Expired
Jun 19, 1998, 9:45 PM CDT
In force
114 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garfield County, OK

The radar

The Vance AFB radar (KVNX), 41 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4897 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 200051
FFWOKC
OKC047-200245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     NORTHERN GARFIELD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 945 PM CDT

* AT 748 PM CDT DOPPLER RADAR INDICATED THAT 2 TO 3 INCHES OF RAIN 
HAS FALLEN OVER NORTHERN GARFIELD OVER THE LAST FEW HOURS...WITH AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN EXPECTED THROUGH 9 PM.

* LOCATIONS IN THE WARNING INCLUDE KREMLIN...HUNTER...  
GARBER...ENID...AND BRECKINRIDGE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE 
ACROSS ROADWAYS THAT ARE FLOODED.


LAT...LON 3639 9805 3635 9748 3658 9749 3660 9804

MMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:30 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 19, 3:30 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT FRI JUN 19 1998

CU BUBBLING ACROSS WRN ZONES ATTM.  SUSPECT THAT WEAK BOUNDARIES
STILL LINGER AND WITH ADAS CAPES >= 3000 J/KG ACROSS MUCH OF
FA...CANNOT RULE OUT ISOLATED CONVECTION THIS EVENING.  UPPER RIDGE
TRIES TO BUILD IN OVER THE WEEKEND.  BUT FA REMAINS LARGELY ON THE
EDGE OF THE RIDGE WITH SHORT WAVES MOVING THROUGH RELATIVELY ZONAL
FLOW.  WILL LEAVE LOW POPS THROUGH MONDAY.  BY TUESDAY RIDGE SHOULD
BE STRONG ENOUGH TO INHIBIT CONVECTION.

FCSTID = 10
OKC   74  99  74  94 /  20  20  20  20
HBR   73 101  73  94 /  20  20  20  20
SPS   74 105  73  95 /  20  20  20  20
GAG   70 100  67  93 /  20  20  20  20
PNC   74  99  73  94 /  20  20  20  20
DUA   75  99  74  95 /  20  20  20  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 19, 6:43 PM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    1 W ENID                  OK   1.75 INCH HAIL
06/19/98   GARFIELD

0602 PM    LAKE KEMP                 TX   .75 INCH HAIL
06/19/98   BAYLOR

0605 PM    LAKE KEMP                 TX   1.00 INCH HAIL
06/19/98   BAYLOR

0613 PM    9E DAVIDSON               OK   .85 INCH HAIL
06/19/98   TILLMAN

0642 PM    CHATTANOOGA               OK   1.00 INCH HAIL
06/19/98   TILLMAN

0547 PM    8 N MABELE                TX   .75 INCH HAIL
06/19/98   BAYLOR

CW
Local storm report, Jun 19, 6:43 PM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    1 W ENID                  OK   1.75 INCH HAIL
06/19/98   GARFIELD

0602 PM    LAKE KEMP                 TX   .75 INCH HAIL
06/19/98   BAYLOR

0605 PM    LAKE KEMP                 TX   1.00 INCH HAIL
06/19/98   BAYLOR

0613 PM    9E DAVIDSON               OK   .85 INCH HAIL
06/19/98   TILLMAN

0642 PM    CHATTANOOGA               OK   1.00 INCH HAIL
06/19/98   TILLMAN

0547 PM    8 N MABELE                TX   .75 INCH HAIL
06/19/98   BAYLOR

CW
Local storm report, Jun 19, 7:17 PM CDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
717 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0631 PM    BINGER                    OK   1.75 INCH HAIL
06/19/98   CADDO

0600 PM    LAKE KEMP                 TX   1.00 INCH HAIL
06/19/98   BAYLOR

0630 PM    LAKE KEMP                 TX   1.75 INCH HAIL
06/19/98   BAYLOR

0704 PM    1.5 S LAWTON              OK   .75 INCH HAIL
06/19/98   COMANCHE

0710 PM    LAWTON                    OK   .75 INCH HAIL
06/19/98   COMANCHE

0715 PM    FORT SILL                 OK   .88 INCH HAIL
06/19/98   COMANCHE

0715 PM    4 E LAWTON                OK   .88 INCH HAIL
06/19/98   COMANCHE

0705 PM    LAKE KEMP DAM             TX   1.75 INCH HAIL
06/19/98   BAYLOR

ZIG
Local storm report, Jun 19, 7:17 PM CDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
717 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0631 PM    BINGER                    OK   1.75 INCH HAIL
06/19/98   CADDO

0600 PM    LAKE KEMP                 TX   1.00 INCH HAIL
06/19/98   BAYLOR

0630 PM    LAKE KEMP                 TX   1.75 INCH HAIL
06/19/98   BAYLOR

0704 PM    1.5 S LAWTON              OK   .75 INCH HAIL
06/19/98   COMANCHE

0710 PM    LAWTON                    OK   .75 INCH HAIL
06/19/98   COMANCHE

0715 PM    FORT SILL                 OK   .88 INCH HAIL
06/19/98   COMANCHE

0715 PM    4 E LAWTON                OK   .88 INCH HAIL
06/19/98   COMANCHE

0705 PM    LAKE KEMP DAM             TX   1.75 INCH HAIL
06/19/98   BAYLOR

ZIG
Local storm report, Jun 19, 7:41 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 NE BRECKINRIDGE         OK   2.75 INCH HAIL
06/19/98   GARFIELD

ZIG
Local storm report, Jun 19, 7:41 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 NE BRECKINRIDGE         OK   2.75 INCH HAIL
06/19/98   GARFIELD

ZIG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:12 PM CDTSevere Thunderstorm WarningOUNCaddo48 min
Jun 19, 7:27 PM CDTTornado WarningOUNGarfield33 min
Jun 19, 7:29 PM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens46 min
Jun 19, 7:31 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita44 min
Jun 19, 7:57 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble48 min
Jun 19, 8:04 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady41 min
Jun 19, 8:15 PM CDTTornado WarningOUNCaddo30 min
Jun 19, 8:24 PM CDTTornado WarningOUNGarfield36 min
Jun 19, 8:45 PM CDTTornado WarningOUNCaddo, Grady30 min
Jun 19, 8:48 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian42 min
Jun 19, 8:53 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble37 min
Jun 19, 9:30 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian45 min
Jun 19, 10:06 PM CDTSevere Thunderstorm WarningOUNCanadian39 min
Jun 20, 5:15 PM CDTSevere Thunderstorm WarningOUNBlaine45 min
Jun 20, 5:35 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher40 min
Jun 20, 5:59 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian46 min
Jun 20, 6:03 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa42 min
Jun 20, 6:14 PM CDTSevere Thunderstorm WarningOUNGarfield46 min
Jun 20, 6:17 PM CDTSevere Thunderstorm WarningOUNCaddo43 min
Jun 20, 6:37 PM CDTSevere Thunderstorm WarningOUNKingfisher53 min
Jun 20, 6:44 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Jun 20, 6:54 PM CDTSevere Thunderstorm WarningOUNComanche51 min
Jun 20, 6:58 PM CDTTornado WarningOUNKingfisher32 min
Jun 20, 6:59 PM CDTSevere Thunderstorm WarningOUNCanadian46 min

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.